Alert archive / Iowa / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 117, NWS Des Moines, IA

September 20, 20214 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 20, 2021, 4:23 PM CDT for 4 counties in Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2021, 4:23 PM CDT (21:23 UTC)
Expired
Sep 20, 2021, 5:15 PM CDT
In force
52 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clarke County, IA, Lucas County, IA, Marion County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 59 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 2:07 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 414 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
414 m²/s²
0-3 km storm-relative helicity
540 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

675 
WUUS53 KDMX 202123
SVRDMX
IAC039-117-125-181-202215-
/O.NEW.KDMX.SV.W.0117.210920T2123Z-210920T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
423 PM CDT Mon Sep 20 2021

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lucas County in south central Iowa...
  Southwestern Marion County in south central Iowa...
  Northeastern Clarke County in south central Iowa...
  Southern Warren County in south central Iowa...

* Until 515 PM CDT.

* At 423 PM CDT, a severe thunderstorm was located 9 miles southeast
  of Avenue Of The Saints Event Center, or 12 miles southwest of
  Indianola, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Melcher-Dallas.

This includes Interstate 35 between mile markers 42 and 50.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4117 9379 4126 9379 4145 9334 4114 9319
      4105 9375
TIME...MOT...LOC 2123Z 247DEG 27KT 4119 9366 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Donavon
3 follow-up statements
600 
WWUS53 KDMX 202144
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
444 PM CDT Mon Sep 20 2021

IAC039-117-125-181-202215-
/O.CON.KDMX.SV.W.0117.000000T0000Z-210920T2215Z/
Lucas IA-Marion IA-Clarke IA-Warren IA-
444 PM CDT Mon Sep 20 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN LUCAS...SOUTHWESTERN MARION...NORTHEASTERN CLARKE
AND SOUTHERN WARREN COUNTIES...

At 443 PM CDT, a severe thunderstorm was located 12 miles west of
Melcher-Dallas, or 13 miles southeast of Indianola, moving east at 30
mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Indianola, Melcher-Dallas, Milo, New Virginia, Lacona, Ackworth,
Sandyville, Lake Ahquabi State Park and Otter Creek County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4117 9379 4126 9379 4145 9334 4114 9319
      4105 9375
TIME...MOT...LOC 2143Z 258DEG 26KT 4119 9347 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Donavon
669 
WWUS53 KDMX 202155
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
455 PM CDT Mon Sep 20 2021

IAC039-117-125-181-202215-
/O.CON.KDMX.SV.W.0117.000000T0000Z-210920T2215Z/
Lucas IA-Marion IA-Clarke IA-Warren IA-
455 PM CDT Mon Sep 20 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN LUCAS...SOUTHWESTERN MARION...NORTHEASTERN CLARKE
AND SOUTHEASTERN WARREN COUNTIES...

At 454 PM CDT, a severe thunderstorm was located near Melcher-Dallas,
or 13 miles north of Chariton, moving east at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Indianola, Melcher-Dallas, Milo, Lacona, Ackworth, Sandyville, Lake
Ahquabi State Park and Otter Creek County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4132 9364 4145 9334 4114 9319 4106 9370
TIME...MOT...LOC 2154Z 258DEG 26KT 4121 9337 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Donavon
428 
WWUS53 KDMX 202210
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
510 PM CDT Mon Sep 20 2021

IAC039-117-125-181-202219-
/O.EXP.KDMX.SV.W.0117.000000T0000Z-210920T2215Z/
Lucas IA-Marion IA-Clarke IA-Warren IA-
510 PM CDT Mon Sep 20 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LUCAS...
SOUTHWESTERN MARION...NORTHEASTERN CLARKE AND SOUTHEASTERN WARREN
COUNTIES WILL EXPIRE AT 515 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Iowa.

Remember, a Severe Thunderstorm Warning still remains in effect for 
for portions of southwest Marion and southeast Warren counties until 
545 PM CDT.

LAT...LON 4132 9364 4145 9334 4114 9319 4106 9370
TIME...MOT...LOC 2209Z 247DEG 27KT 4125 9325 

$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 1:53 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 20, 1:53 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
153 PM CDT Mon Sep 20 2021

.DISCUSSION.../Tonight through Monday/
Issued at 149 PM CDT Mon Sep 20 2021

*Storms will traverse area today/tonight
 -A few strong/severe storms possible
*Quiet, seasonably cool/seasonable remainder of the forecast

Discussion:

Today/Tonight Storms...

The anticipated strong/severe storm threat this afternoon and
evening remains largely unchanged from previous few AFDs, though
some details have changed.

Mainly, the threat for prefrontal convection largely diminished with
passage of morning showers and lingering cloud cover initiated by
elongated prefrontal surface troughing. Had the surface troughs been
stronger/more organized or the mid-level shortwave speedier,
prefrontal convection may have been in play still. Regardless, the
main show now focuses immediately along the front.

The details along the front have changed little.

The Obvious: Strong mechanical lift along the front will have no
issue initiating convection.

The Largely Unchanged: Effective and deep shear profiles remain
mainly unidirectional and driven by speed differences, ML/MUCAPE
values to around 1500 J/kg, poor mid-level lapse rates under 7 deg
C/km, and inverted-V soundings ahead.

Potentially Sneaky Details: Low level wind profile (about 0-1.5km)
suggest potential window for convection to tap into orthogonal
orientation to the line/cold front. Approaching mid-level wave over
eastern Nebraska may catch up to the front over central Iowa, namely
potentially improving mid-level lapse rates and updraft strengths.

Putting it together: The main storm threat remains for
strong/damaging winds as the cold front lights up and the linear
storm mode takes hold, likely boosted when the eastern Nebraska
shortwave catches the front (most likely along/east of I-35).
Inverted V profiles ahead become less important considering the
forcing mechanism, but while deep shear is not well oriented for a
widespread/high confidence wind or QLCS tornado threat, the low
level winds (0-1.5km) do suggest some potential for at least brief
organization/rotation/enhancement. QLCS tornado or two may be
possible, but am uncertain if the more orthogonal low level shear
will be strong enough (about 20kts shear eyeballing 0-1.5km).
Regardless, cannot be ruled out. Am not bullish on a damaging hail
threat given the lackluster mid-level lapse rates and inability
for much residence time due to questionable ability to organize
and the progressive forcing mechanism.

Beyond Today/Tonight...

A predominantly quiet forecast prevails after tonight with large
scale NW flow taking hold much of the time. While the currently
approaching/passing upper level wave is expected to cut off and hang
out in the Great Lakes Region into the end of the week, it is not
anticipated to adversely affect our sensible weather. A subsequent
upper low is then anticipated to move down from the Canadian Plains
and into the Upper Midwest/Great Lakes late week into the weekend. A
few recent runs have suggested an outside shot at some light
precipitation as a weak cold front slides through, but is likely to
struggle to produce anything with a quite dry air mass in place.
Overall, expect highs to be seasonably cool to seasonable from
Tuesday into the weekend with highs in the mid 60s to mid 70s
dominating. Some warming to end the weekend and start next week
appears likely with upper level ridging depicted amongst the
synoptic guidance, resulting in forecast highs warming into the
upper 70s to lower 80s Sunday into early next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1239 PM CDT Mon Sep 20 2021

Unsettled initial 6 to 9 hrs within the TAF period as a line of
thunderstorms traverses the area this afternoon and evening. The
main consequences will be reductions to MVFR and IFR conditions
driven by ceilings, visibilities (rain/driving rain), and
thunder. Improvements back to VFR will be seen overnight, but may
be delayed a few hours by lingering MVFR to IFR cloud cover across
northern sites KMCW/KALO. Elsewhere, expect VFR to return by
around 03z at KFOD/KDSM, 06z at KOTM, and 09z at KMCW/KFOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Curtis
AVIATION...Curtis
Hazardous weather outlook, Sep 20, 2:25 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
225 PM CDT Mon Sep 20 2021

IAZ006-007-016-017-024>028-035>039-046>050-058>062-071>075-
081>086-092>097-211930-
Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-Franklin-
Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-
Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
225 PM CDT Mon Sep 20 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Severe Thunderstorm Watch is in effect for the area. Please
refer to weather.gov/desmoines for more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of any storm damage would be appreciated.

IAZ004-005-015-023-033-034-044-045-057-070-211930-
Emmet-Kossuth-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-
Audubon-Cass-
225 PM CDT Mon Sep 20 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CURTIS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:38 PM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union, Warren52 min
Sep 20, 4:57 PM CDTSevere Thunderstorm WarningDMXLucas, Marion, Monroe, Warren48 min
Sep 20, 6:34 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Wayne41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.